Side Effects of Exelon (Rivastigamine)

Discussion in 'ARCHIVE FORUM: Support discussions' started by davide, Feb 14, 2008.

  1. davide

    davide Registered User

    Feb 14, 2008
    21
    London
    Hi guys,

    My first post here.

    My Dad was diagnosed with mild AD last year. He is generally quite "OK" with day-to-day life, and still living at home but has very poor short term memory.

    He was prescribed Exelon (Rivastigamine) in November starting at a low dose, but after 2-3 weeks developed bad side effects:

    - Loss of appetite
    - Coldness, shivering
    - Loss of energy
    - Breathlessness
    - Excessive sleeping
    - Slow and irregular pulse.

    The doctor stopped the medication after one month, and gradually all the above symptoms have gone and he is "back to normal".

    We are returning to see the doctor again next month. I am reluctant to re-start Exelon because it seemed to have such a bad effect on him, yet I would like him to have something which might slow the onset of AD.

    Has anyone else had similar side effects? Might there be other drugs (Aricept maybe?) which might have beneficial effects but fewer side effects?

    Thanks

    David
     
  2. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Dear David, everyone is different, so everyone tolerance of the Dementia drugs can be different.

    Aricept, and the 3rd drug, which name escapes me, are similar but have different chemical balances, so side effects can be different too.

    Speak freely with the doctor. Unfortunately some people do react badly to all 3 drugs, but don't give up hope yet.
     
  3. gigi

    gigi Registered User

    Nov 16, 2007
    7,788
    East Midlands
    Hello David,

    Reminyl may be the 3rd drug Connie was trying to remember. My husband has no side effects from this..

    But it is important to discuss with your doctor..as Connie says..the drugs are all slightly different in their make up and what suits one may not not suit another..

    I do hope you find the right one for your father

    Love Gigi x
     
  4. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    #4 Margarita, Feb 14, 2008
    Last edited: Feb 14, 2008
    ...............................................
     
  5. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    The most common side effects are nausea, sickness and diarrhea. It sounds as though you have experienced more than this.

    It is possible that your dad might tolerate one of the other two drugs, Aricept and Reminyl, better. They work in the same sort of way.

    I believe that Aricept is usually the first one tried, because of the three, it is least likely to give side-effects.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.